Alert archive / Vermont / River Flood Warnings in 2011

River Flood Warning 38, NWS Burlington, VT

August 28, 2011Franklin County, Vermont

NWS Burlington, VT issued this river flood warning at Aug 28, 2011, 7:04 PM EDT for Franklin County, Vermont. It took effect at Aug 28, 2011, 7:14 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2011, 7:04 PM EDT (23:04 UTC)
In effect from
Aug 28, 2011, 7:14 PM EDT
Expired
Aug 29, 2011, 1:53 PM EDT
In force
19 hr
Issued by
NWS Burlington, VT
Flood severity
Moderate

County Franklin County, VT

The river

Written for the forecast point Missisquoi River at East Berkshire (EBKV1).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04293500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Aug 28, 6:35 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 28, 6:35 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
635 PM EDT SUN AUG 28 2011

.SYNOPSIS...
THE REMNANTS OF HURRICANE IRENE WILL CONTINUE TO HAVE A SIGNIFICANT
IMPACT ON MUCH OF THE NORTH COUNTRY THIS EVENING TONIGHT. SEVERE
FLOODING WILL CONTINUE ACROSS MANY PORTIONS OF THE STATE INTO
MONDAY. STRONG WINDS THIS EVENING WILL CAUSE TREES AND POWER
LINES TO BE DOWNED AND RESULT IN POWER OUTAGES. FORTUNATELY, DRY
WEATHER IS EXPECTED FOR MUCH OF THE UPCOMING WEEK, WHICH WILL AID
IN CLEANUP AND RECOVERY OPTIONS.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
AS OF 615 PM EDT SUNDAY...MAJOR/SEVERE AND IN SOME LOCATIONS
HISTORIC FLOODING UNDERWAY.

CURRENTLY THE BAND OF HEAVIEST RAIN IS PIVOTING ACROSS
THE CHAMPLAIN VALLEY AND EASTERN NEW YORK. RAINFALL RATES
APPROACHING 1"/HOUR. FLASH FLOOD, AREAL FLOOD AND RIVER FLOOD
WARNINGS POSTED FOR MOST OF THE REGION.

IRENE'S CENTER IS MOVING NORTH-NORTHEAST ACROSS CENTRAL VERMONT AT
THIS TIME, AND ACCELERATING. FORTUNATELY FOR US, VERY LITTLE RAIN
ON IT'S SOUTHERN SIDE. SO OVERALL THE RAIN WILL BE COMING TO AN
END FOR MOST OF THE REGION BY MIDNIGHT.

UNFORTUNATELY, IT'S GOING TO TAKE TIME FOR ALL THAT RAIN TO WORK
ITS WAY THROUGH THE RIVER SYSTEMS, SO WATERS WILL KEEP ON RISING
FOR SOME TIME, ESPECIALLY LARGER RIVERS. WE'LL STILL BE DEALING
WITH MAJOR RIVER FLOODING ALL DAY MONDAY.

WINDS ARE STILL BLOWING. PLATTSBURGH HAS HIT 50KT/58MPH, HERE AT
BTV WE'VE HIT 40KTS/46MPH. LESS WIND RIGHT NOW ACROSS CENTRAL
VERMONT, BUT AS THE CENTER OF IRENE PULLS OFF TO THE NORTHEAST AND
WINDS TURN TO THE NORTHWEST, THEY'LL SEE A BRIEF PERIOD OF GUSTY
WINDS TOO.

EXPECTING WINDS TO BEGIN SUBSIDING LATE THIS EVENING.

AT THIS POINT, WILL KEEP ALL HEADLINES IN PLACE. WILL RE-EVALUATE
LATER THIS EVENING.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 212 PM EDT SUNDAY...DRIER WEATHER IS EXPECTED ON MONDAY AND
WINDS WILL BE DECREASING AS HIGH PRESSURE BUILDS IN BEHIND THE
REMNANTS OF IRENE. TEMPERATURES WILL BE SEVERAL DEGREES BELOW
NORMAL. FLOODING WILL CONTINUE THROUGHOUT THE DAY ON MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 212 PM EDT SUNDAY...UPPER TROUGH AND COLD FRONT WILL MOVE
INTO THE REGION ON TUESDAY AND BRING A CHANCE OF SHOWERS.
OTHERWISE DRY WEATHER IS EXPECTED FOR MOST OF THE REMAINDER OF THE
PERIOD WITH ANOTHER CHANCE OF SHOWERS COMING ON SATURDAY AS A COLD
FRONT MOVES INTO THE REGION. HIGH TEMPERATURES WILL GENERALLY BE
RIGHT AROUND SEASONAL NORMALS.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...SFC ANALYSIS PLACES CENTER OF IRENE ROUGHLY
OVER THE SOUTHERN HUDSON VALLEY. THROUGH THE DAY...WIND DIRECTIONS
AT RUT HAVE BEEN DIFFICULT TO PIN DOWN DUE TO A TROUGH/WINDSHIFT
LINE EXTENDING INTO CENTRAL VERMONT. TIMING OF HEAVY RAIN AND
WINDS WILL CONTINUE TO BE THE MAIN CHALLENGES OVER THE NEXT
SEVERAL HOURS AS IRENE'S CIRCULATION MOVES TO THE NORTH-
NORTHEAST. NOTING AREA OF HEAVY RAINFALL JUST TO THE NORTHWEST OF
IRENE'S CENTER...AND AREA DOPPLER RADAR WIND PROFILERS SHOW 40 TO
50 KNOTS OF WIND. AS IRENE MOVES NORTHEASTWARD ACROSS
VERMONT...EXPECTING AFOREMENTIONED HEAVY RAIN AREA TO MOVE
NORTHEAST ACROSS THE CHAMPLAIN VALLEY...AND THE RAIN MAY BEGIN TO
MIX THESE WINDS DOWN TO THE SURFACE. WINDS TO GUST BETWEEN 35 AND
40 KTS THROUGH AT LEAST 03-05Z WITH POSSIBLE LLWS AT MPV/RUT. A
GRADUAL DECREASE IN SUSTAINED WIND AND GUST MAGNITUDES IS
ANTICIPATED AFTER 06Z. PRECIPITATION ALSO LOOKS TO DECREASE STEADILY
AFTER THAT TIME AS WELL. VARIETY OF FLIGHT CATEGORIES BETWEEN MVFR
TO IFR EXPECTED THROUGH AT LEAST 06Z...TRENDING TO VFR AFTER THEN.

FOR TOMORROW VFR ARE EXPECTED WITH WINDS GENERALLY AROUND 5-8KTS
FROM THE NORTHWEST.

OUTLOOK 18Z MONDAY THROUGH FRIDAY...
18Z MON-12Z TUE...VFR UNDER WEAK HIGH PRESSURE BEHIND IRENE.
POSSIBLE EVENING FOG.
12Z TUE-06Z WED...VFR WITH PERIODS MVFR IN
SHOWERS ASSOCD WITH WEAK SHORTWAVE MOVING ACROSS SOUTHERN QUEBEC.
06Z WED-FRI...VFR AS HIGH PRESSURE BUILDS BACK IN.

&&

.HYDROLOGY...
AS OF 620 PM EDT SUNDAY...SEVERE FLOODING ONGOING IN TOO MANY
PLACES TO LIST. LOTS OF TOWNS ARE ISOLATED. LETS HOPE PEOPLE STAY
SAFE.

FLASH FLOODING WILL DIMINISH LATER THIS EVENING, BUT TRANSITION TO
A WIDESPREAD MAJOR RIVER FLOOD PROBLEM AND THAT WILL LAST INTO MONDAY.

HAVE HIT RECORD STAGE AT DOG RIVER, OTTER CREEK, AND EVEN THE
PUTNAM CREEK IN CROWN POINT. LOTS OF OTHER RIVERS WILL TOP OUT IN
THEIR TOP 5 AT THE VERY LEAST.

&&

.MARINE...
AS OF 212 PM EDT SUNDAY...

HAZARDOUS CONDITIONS OCCURRING ON LAKE CHAMPLAIN THIS EVENING AND TONIGHT.

WE'LL BE SEEING SUSTAINED NORTHERLY WINDS UP TO 40 KNOTS MUCH OF
THE EVENING, SLOWLY DIMINISHING AFTER MIDNIGHT AS WINDS TURN WESTERLY.
HUGE WAVES WILL CONTINUE, RESULTING IN LAKE SHORE EROSION.

&&

.CLIMATE...
THE FOLLOWING ARE THE TOP 5 2-DAY RAINFALL RECORDS FOR SELECTED
SITES: (RAINFALL ENDING ON SPECIFIED DATE)

BTV
1. 5.10 11/4/1927
2. 4.91 6/14/1942
3. 4.66 10/6/1932
4. 4.49 8/11/1998
5. 4.47 6/15/1942

MPV
1. 6.72 8/5/1989
2. 4.85 10/2/2010
3. 4.51 5/27/2011
4. 4.32 9/17/1999
5. 4.47 6/15/1942

1V4
1. 6.56 11/4/1927
2. 5.90 8/12/1998
3. 5.29 9/17/1999
4. 5.18 7/19/1898
5. 4.99 7/29/1913

MMNV1
1. 10.83 9/17/1999
2. 8.13 8/5/1995
3. 6.69 10/24/1999
4. 6.59 8/17/1981
5. 6.05 8/4/1995

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING UNTIL 8 AM EDT MONDAY FOR VTZ001>012-016>019.
     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR VTZ001>012-
     016>019.
NY...HIGH WIND WARNING UNTIL 8 AM EDT MONDAY FOR NYZ028-031-034-035.
     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NYZ028>031-034-
     035.
     WIND ADVISORY UNTIL 2 AM EDT MONDAY FOR NYZ026-027-029-030-087.

&&

SYNOPSIS...EVENSON/NASH
NEAR TERM...EVENSON/NASH
SHORT TERM...EVENSON
LONG TERM...EVENSON
AVIATION...BANACOS/LOCONTO
HYDROLOGY...NASH
MARINE...NASH
CLIMATE...BTV
Hazardous weather outlook, Aug 28, 4:33 AM EDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
433 AM EDT SUN AUG 28 2011

NYZ028-031-034-035-VTZ001>012-016>019-290845-
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
433 AM EDT SUN AUG 28 2011

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

MAJOR FLOODING AND HIGH WINDS TO IMPACT VERMONT AND PARTS OF
NORTHEAST NEW YORK. EXPECT 4 TO 7 INCHES OF RAIN TO PRODUCE MAJOR
FLOODING LATER TODAY AND TONIGHT. IN ADDITION...WIND GUSTS IN THE
50 TO 70 MPH RANGE WILL CAUSE PROPERTY DAMAGE...DOWN TREES AND
POWER LINES...AND CREATE POWER OUTAGES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ029-030-290845-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
433 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT
MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

FLOODING AND HIGH WINDS TO IMPACT VERMONT AND PARTS OF THE
NORTHERN ADIRONDACKS OF NEW YORK. EXPECT 2 TO 4 INCHES OF RAIN TO
PRODUCE FLOODING LATER TODAY AND TONIGHT. IN ADDITION...WIND
GUSTS TO 50 MPH WILL CAUSE PROPERTY DAMAGE...DOWN TREES AND POWER
LINES...AND CREATE POWER OUTAGES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ026-027-087-290845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
433 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HIGH WINDS TO IMPACT THE SAINT LAWRENCE VALLEY OF NEW YORK. EXPECT
WIND GUSTS TO 50 MPH AND THIS WILL CAUSE PROPERTY DAMAGE...DOWN TREES
AND POWER LINES...AND CREATE POWER OUTAGES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

EVENSON

In the hours before

Local storm report, Aug 28, 6:13 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
613 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HEAVY RAIN       NEWPORT                 44.94N  72.21W
08/28/2011  M3.75 INCH       ORLEANS            VT   CO-OP OBSERVER

&&

EVENT NUMBER BTV1100530

MAB
Local storm report, Aug 28, 6:36 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
636 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       CHELSEA                 43.99N  72.45W
08/28/2011  M5.25 INCH       ORANGE             VT   CO-OP OBSERVER

&&

EVENT NUMBER BTV1100531

MAB
Local storm report, Aug 28, 6:37 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
637 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FLASH FLOOD      JONESVILLE              44.38N  72.94W
08/28/2011                   CHITTENDEN         VT   NWS EMPLOYEE

            RTE 2 CLOSED FROM JONESVILLE THROUGH RICHMOND

&&

EVENT NUMBER BTV1100532

MAB
Local storm report, Aug 28, 6:38 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST WARREN                  44.12N  72.85W
08/28/2011  E50 MPH          WASHINGTON         VT   TRAINED SPOTTER

0615 PM     HEAVY RAIN       WARREN                  44.12N  72.85W
08/28/2011  M5.75 INCH       WASHINGTON         VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1100533
EVENT NUMBER BTV1100534

MAB
Local storm report, Aug 28, 6:39 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
639 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HEAVY RAIN       2 NW WESTFORD           44.63N  73.04W
08/28/2011  M3.23 INCH       CHITTENDEN         VT   NWS EMPLOYEE

&&

EVENT NUMBER BTV1100535

MAB
Local storm report, Aug 28, 6:48 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
648 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     FLASH FLOOD      NORTHFIELD              44.15N  72.66W
08/28/2011                   WASHINGTON         VT   PUBLIC

            TRAIN TRACKS COMPLETELY WASHED OUT

&&

EVENT NUMBER BTV1100537

MAB

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:38 AM EDTFlash Flood WarningBTVRutland, Windsor11 hr
Aug 28, 11:41 AM EDTFlash Flood WarningBTVAddison, Orange, Washington9 hr
Aug 28, 12:14 PM EDTRiver Flood WarningBTVRutland67 hr
Aug 28, 2:50 PM EDTFlash Flood WarningBTVAddison, Chittenden, Franklin, Grand Isle, Lamoille, Washington6 hr
Aug 28, 2:55 PM EDTAreal Flood AdvisoryBTVCaledonia, Essex, Franklin, Lamoille, Orleans3 hr
Aug 28, 5:11 PM EDTRiver Flood WarningBTVWindsor15 hr
Aug 28, 5:11 PM EDTRiver Flood WarningBTVOrleans24 hr
Aug 28, 5:19 PM EDTRiver Flood WarningBTVWashington11 hr
Aug 28, 5:41 PM EDTAreal Flood WarningBTVCaledonia, Essex, Franklin, Lamoille, Orleans14 hr
Aug 28, 5:44 PM EDTRiver Flood WarningBTVCaledonia22 hr
Aug 28, 5:52 PM EDTRiver Flood WarningBTVLamoille24 hr
Aug 28, 6:56 PM EDTRiver Flood WarningBTVChittenden37 hr
Aug 28, 11:03 AM EDTFlash Flood WarningBTVEssex9 hr
Aug 28, 4:26 PM EDTRiver Flood WarningBTVClinton, Essex21 hr

Nearby

River Flood Warnings in Vermont, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.